Pennsylvania, 2001

Hail and Damaging Winds in Pennsylvania, April 9, 2001

April 9, 2001 · NWS PBZ · 10 events in 5 counties and zones

A strong cold front passing across the area produced the first severe weather outbreak of the spring season. Numerous hail reports were received from across western Pennsylvania, with the hailstones ranging in diameter from dime-sized to as large as golfballs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A strong cold front passing across the area produced the first severe weather outbreak of the spring season. Numerous hail reports were received from across western Pennsylvania, with the hailstones ranging in diameter from dime-sized to as large as golfballs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 9, 3:15 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 9, 3:15 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
415 PM EDT MON APR 9 2001

IN SHORT-TERM...MENTION OF STRONG WORDING PER CURRENT THUNDERSTORMS
MOVING THROUGH OHIO HEADWATERS.

FOR THE BIG PICTURE...SOUTHERN JET CONTINUES TO HAVE MOST OF THE
ENERGY...HOWEVER JET BECOMES MORE WESTERLY NEAR THE END OF THE WEEK.
SO MILD TEMPERATURES WILL CONTINUE INTO THURSDAY WITH OCCASIONAL
OPPORTUNITIES FOR PRECIPITATION. BOTH CURRENT AND PREVIOUS ETA AND
AVN CONCUR ON TIMING OF FRONTAL PASSAGES. GUIDANCE TEMPERATURES
OKAY. ...GIORDANO

PIT   53  66  52  66 /  40  70  90  60
HLG   53  66  52  66 /  40  70  90  60
MGW   51  66  52  68 /  50  70  90  60
ZZV   53  67  52  68 /  50  70  90  60
PHD   53  67  52  68 /  50  70  90  60
FKL   41  61  48  61 /  30  70  90  60
DUJ   41  61  48  61 /  30  70  90  60
LBE   53  66  52  66 /  40  70  90  60
BTP   53  66  52  66 /  40  70  90  60
IDI   53  66  52  66 /  40  70  90  60
ODM   53  66  50  67 /  40  70  90  60

.PBZ...
MD...NONE.
OH...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT MONDAY FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

FLASH FLOOD WATCH UNTIL 800 PM EDT MONDAY FOR ZONE OHZ041.

PA...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT MONDAY FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

FLASH FLOOD WATCH UNTIL 800 PM EDT MONDAY FOR ZONES PAZ007>008...
PAZ013>015.

WV...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT MONDAY FOR ZONES
WVZ001>004.

In the hours before

Special weather statement, Apr 9, 3:37 PM EST, 53 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021-022-100200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
437 PM EDT MON APR 9 2001

...SEVERE THUNDERSTORM WATCH NUMBER 107 IN EFFECT
   UNTIL 1000 PM EDT MONDAY EVENING...

IN PENNSYLVANIA THIS WATCH INCLUDES 15 COUNTIES...
  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         FOREST          GREENE
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO         WASHINGTON      WESTMORELAND

IN OHIO THIS WATCH INCLUDES 11 COUNTIES...
  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

IN WEST VIRGINIA THIS WATCH INCLUDES 7 COUNTIES...
  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            WETZEL
Local storm report, Apr 9, 3:58 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PENNSYLVANIA
458 PM EDT MON APR 09 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    HARLANSBURG               PA   1 INCH HAIL
04/09/01   LAWRENCE

0312 PM    SLIPPERY ROCK             PA   1.75 INCH HAIL
04/09/01   BUTLER

0322 PM    WEST SUNBURY              PA   1.75 INCH HAIL
04/09/01   BUTLER

0333 PM    CHICORA                   PA   1 INCH HAIL
04/09/01   BUTLER

0355 PM    NEW CASTLE                PA   .75 INCH HAIL
04/09/01   LAWRENCE

0427 PM    5 S CARROLLTON            OH   1 INCH HAIL
04/09/01   CARROLL

0436 PM    MALVERN                   OH   1 INCH HAIL
04/09/01   CARROLL

NNNN

The radar

The Pittsburgh radar (KPBZ), 87 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allegheny

When
April 9, 4:30 PM EST
Where
Allegheny County, Munhall
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
39.783, -79.917

Thunderstorm winds downed a large tree.

Hail, Westmoreland

When
April 9, 4:30 PM EST
Where
Westmoreland County, Lower Burrell
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.400, -79.917

Hail, Westmoreland

When
April 9, 4:40 PM EST
Where
Westmoreland County, Greensburg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.600, -79.733

Hail, Greene

When
April 9, 4:46 PM EST
Where
Greene County, Graysville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.300, -79.550

Hail, Washington

When
April 9, 4:54 PM EST
Where
Washington County, Monongahela
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.933, -80.400

Hail, Fayette

When
April 9, 5:00 PM EST
Where
Fayette County, Uniontown
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.200, -79.933

Hail, Westmoreland

When
April 9, 5:07 PM EST
Where
Westmoreland County, Scottdale
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.900, -79.717

Hail, Washington

When
April 9, 5:15 PM EST
Where
Washington County, Cecil
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.100, -79.600

Hail, Greene

When
April 9, 5:56 PM EST
Where
Greene County, 5 mi SW of Waynesburg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.333, -80.183

Thunderstorm Wind, Greene

When
April 9, 6:40 PM EST
Where
Greene County, Greensboro
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
39.850, -80.267

Thunderstorm winds downed several trees and power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2001Every state in 2001This day in weather historyWarnings in Pennsylvania, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5240083, 5240084, 5240085, 5240086, 5240087, 5240088, 5240089, 5240090, 5240091, 5240880.